EconPapers    
Economics at your fingertips  
 

A Monetary Theory with Non-Degenerate Distributions

Guido Menzio, Shouyong Shi () and Hongfei Sun ()
Additional contact information
Shouyong Shi: Department of Economics, University of Toronto
Hongfei Sun: Department of Economics, Queens University

PIER Working Paper Archive from Penn Institute for Economic Research, Department of Economics, University of Pennsylvania

Abstract: Dispersion of money balances among individuals is the basis for a range of policies but it has been abstracted from in monetary theory for tractability reasons. In this paper, we fill in this gap by constructing a tractable search model of money with a non-degenerate distribution of money holdings. We assume search to be directed in the sense that buyers know the terms of trade before visiting particular sellers. Directed search makes the monetary steady state block recursive in the sense that individuals’ policy functions, value functions and the market tightness function are all independent of the distribution of individuals over money balances, although the distribution affects the aggregate activity by itself. Block recursivity enables us to characterize the equilibrium analytically. By adapting lattice-theoretic techniques, we characterize individuals’ policy and value functions, and show that these functions satisfy the standard conditions of optimization. We prove that a unique monetary steady state exists. Moreover, we provide conditions under which the steady-state distribution of buyers over money balances is non-degenerate and analyze the properties of this distribution.

Keywords: Money; Distribution; Search; Lattice-Theoretic (search for similar items in EconPapers)
JEL-codes: C6 E00 E4 (search for similar items in EconPapers)
Pages: 57 pages
Date: 2011-03-11
New Economics Papers: this item is included in nep-cba, nep-dge, nep-mac and nep-mon
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
https://economics.sas.upenn.edu/sites/default/file ... ng-papers/11-009.pdf (application/pdf)

Related works:
Journal Article: A monetary theory with non-degenerate distributions (2013) Downloads
Working Paper: A Monetary Theory with Non-degenerate Distributions (2013) Downloads
Working Paper: A Monetary Theory With Non-degenerate Distributions (2011) Downloads
Working Paper: A Monetary Theory with Non-Degenerate Distributions (2011) Downloads
Working Paper: A Monetary Theory with Non-Degenerate Distributions (2010)
Working Paper: Monetary Theory with Non-degenerate Distributions (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pen:papers:11-009

Access Statistics for this paper

More papers in PIER Working Paper Archive from Penn Institute for Economic Research, Department of Economics, University of Pennsylvania 133 South 36th Street, Philadelphia, PA 19104. Contact information at EDIRC.
Bibliographic data for series maintained by Administrator ().

 
Page updated 2025-03-24
Handle: RePEc:pen:papers:11-009